Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 7, 2012, 6:43 PM CDT for Ector County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2012, 6:43 PM CDT (23:43 UTC)
- Expired
- Apr 7, 2012, 7:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 42 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
653 WUUS54 KMAF 072343 SVRMAF TXC135-080045- /O.NEW.KMAF.SV.W.0038.120407T2343Z-120408T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT SAT APR 7 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ECTOR COUNTY IN WEST TEXAS... * UNTIL 745 PM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PENWELL...OR 14 MILES SOUTH OF WEST ODESSA...MOVING NORTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... PENWELL... WEST ODESSA... INTERSTATE 20 WEST OF ODESSA... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3190 10276 3192 10237 3166 10245 3166 10268 TIME...MOT...LOC 2343Z 154DEG 14KT 3167 10259 $$
2 follow-up statements
524 WWUS54 KMAF 080025 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 725 PM CDT SAT APR 7 2012 TXC135-080045- /O.CON.KMAF.SV.W.0038.000000T0000Z-120408T0045Z/ ECTOR TX- 725 PM CDT SAT APR 7 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHERN ECTOR COUNTY... AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF PENWELL...OR ABOUT 8 MILES SOUTH OF WEST ODESSA...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST ODESSA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3183 10268 3188 10238 3166 10245 3166 10267 TIME...MOT...LOC 0024Z 210DEG 8KT 3174 10249 $$
236 WWUS54 KMAF 080039 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 739 PM CDT SAT APR 7 2012 TXC135-080046- /O.EXP.KMAF.SV.W.0038.000000T0000Z-120408T0045Z/ ECTOR TX- 739 PM CDT SAT APR 7 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ECTOR COUNTY WILL EXPIRE AT 745 PM CDT... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. HOWEVER...THIS STORM...LOCATED 5 MILES SOUTHWEST OF ODESSA...REMAINS CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE AND WIND GUSTS UP TO 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3183 10268 3188 10238 3166 10245 3166 10267 TIME...MOT...LOC 0036Z 228DEG 8KT 3175 10246 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:09 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 7, 3:09 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SAT APR 7 2012 .UPDATE... WE HAVE UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH #150...WHICH IS IN EFFECT UNTIL 10 PM CDT. && .DISCUSSION... STORMS CONTINUE TO FIRE ACROSS THE TRANS PECOS MOUNTAINS AND ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 57 74 57 81 / 60 30 20 20 CARLSBAD NM 56 76 57 86 / 30 30 20 10 DRYDEN TX 64 76 61 83 / 50 20 20 10 FORT STOCKTON TX 60 77 58 85 / 60 30 20 10 GUADALUPE PASS TX 50 70 53 79 / 20 30 20 20 HOBBS NM 52 73 54 80 / 50 30 20 10 MARFA TX 52 73 48 79 / 30 20 20 20 MIDLAND INTL AIRPORT TX 57 76 58 81 / 60 30 20 10 ODESSA TX 57 75 58 81 / 60 30 20 10 WINK TX 61 80 59 87 / 60 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/06
Hazardous weather outlook, Apr 7, 4:29 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 429 PM CDT SAT APR 7 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 429 PM CDT SAT APR 7 2012 /329 PM MDT SAT APR 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CST FOR THE SOUTHEASTERN PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND REGIONS... THERE WILL BE A WIDESPREAD CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES SOUTH INTO THE AREA...AND A DRYLINE EXTENDS SOUTH OF THE FRONTAL BOUNDARY INTO SOUTHWEST TEXAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HOWEVER A TORNADO OR TWO COULD ALSO FORM NEAR THE COLD FRONT OR EAST OF THE DRYLINE. IN ADDITION...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER STORMS. NORTHEAST WINDS WILL RISE TO 30 TO 40 MPH WITH GUSTS AROUND 55 MPH IN THE GUADALUPE MOUNTAINS BEHIND THE COLD FRONT TONIGHT. LOCALIZED WINDS MAY ALSO BE ENHANCED BY THUNDERSTORMS IN AND NEAR THE GUADALUPES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY. ADDITIONAL SEVERE STORMS COULD OCCUR IN THE EXTENDED FORECAST TOO... BUT AREAS POSSIBLY AFFECTED BY STRONG TO SEVERE STORMS WILL BE ASCERTAINED CLOSER TO THOSE TIME FRAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR AREAS GENERALLY ALONG AND EAST OF A SEMINOLE TO PECOS TO SANDERSON LINE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 7, 4:50 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT SAT APR 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 20 S WESTBROOK 32.07N 101.01W
04/07/2012 STERLING TX TRAINED SPOTTER
NEW TORNADO FORMED NEAR MITCHELL/STERLING COUNTY LINE.
&&
KKSpecial weather statement, Apr 7, 5:50 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 550 PM CDT SAT APR 7 2012 TXZ068-072315- CRANE- 550 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL CRANE COUNTY UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CRANE COUNTY AT 549 PM CDT...MOVING SOUTHEAST AT 5 MPH. THE STORM IS LOCATED NEAR THE INTERSECTION OF FARM ROAD 1233 AND FARM ROAD 1601. THE STORM MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH AT ANY TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. &&
Special weather statement, Apr 7, 5:54 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 554 PM CDT SAT APR 7 2012 TXZ063-072345- GLASSCOCK- 554 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL GLASSCOCK COUNTY UNTIL 645 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL GLASSCOCK COUNTY AT 554 PM CDT...MOVING SOUTH AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. &&
Special weather statement, Apr 7, 6:02 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 602 PM CDT SAT APR 7 2012 TXZ075-072330- PECOS- 602 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL PECOS COUNTY UNTIL 630 PM CDT... A THUNDERSTORM OVER FORT STOCKTON WAS REPORTED TO HAVE PRODUCED DIME SIZED HAIL. THE STORM WAS NEARLY STATIONARY. ADDITIONAL DIME TO NICKEL SIZE HAIL AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. &&
Special weather statement, Apr 7, 6:12 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM CDT SAT APR 7 2012 TXZ063-080000- GLASSCOCK- 612 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHERN GLASSCOCK COUNTY UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF GARDEN CITY AT 613 PM CDT...MOVING SOUTHWEST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. &&
Special weather statement, Apr 7, 6:38 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT SAT APR 7 2012 TXZ062-063-080000- GLASSCOCK-MIDLAND- 638 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL MIDLAND AND WEST CENTRAL GLASSCOCK COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF SPRABERRY AT 637 PM CDT...MOVING SOUTHWEST AT 5 MPH. IMPACTED LOCATIONS INCLUDE FARM ROAD 1379 SOUTH OF SPRABERRY. WIND GUSTS ARE LIKELY TO EXCEED 40 MPH...PERHAPS GUSTING TO 55 MPH WITH THIS STORM...SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:52 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 23 min |
| Apr 6, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 60 min |
| Apr 6, 10:13 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 62 min |
| Apr 7, 3:07 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 53 min |
| Apr 7, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 62 min |
| Apr 7, 4:16 PM CDT | Tornado Warning | MAF | Mitchell | 29 min |
| Apr 7, 4:41 PM CDT | Tornado Warning | MAF | Mitchell | 34 min |
| Apr 7, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 62 min |
| Apr 7, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 62 min |
| Apr 7, 5:29 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Apr 7, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Apr 7, 5:59 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Apr 7, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 31 min |
| Apr 7, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 28 min |
| Apr 7, 6:45 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.